Weight gain thanks to beta blockers?
Millions of people take beta blockers every day. These drugs are mainly prescribed for high blood pressure, coronary artery disease and chronic heart failure. Although they are considered to be well tolerated drugs, they can also be associated with unwanted side effects. But is it true that antihypertensive drugs can also cause weight gain?
The use of beta blockers can be associated with various side effects. But can antihypertensive drugs also cause weight gain? (Image: Photographee.eu/stock.adobe.com)
Beta blockers are drugs used to lower blood pressure and the rate at which the heart beats. Taking the medicine may have side effects. The funds can significantly slow the pulse and lead to asthma attacks, the German Heart Foundation explains on its website. They also rarely cause fatigue, depressed moods, and male potency issues. Circulatory disorders of the extremities (cold hands and feet) can also worsen. And some preparations can cause weight gain.
Weight gain in the first few months
As Dr. Sheldon Sheps explains in an article from the famous Mayo Clinic (USA) that you can gain weight by taking beta blockers. The average weight gain is around 1.2 kilograms.
Older beta blockers are more likely to gain weight, according to the doctor. The new supplements generally no longer lead to weight gain. The good news is that weight gain occurs in the first few months after starting treatment and then usually stops.
However, beta blockers associated with weight gain are usually no longer prescribed unless other medications have not worked.
If there are any side effects from taking antihypertensive drugs, they should not simply be stopped. “Do not stop taking beta blockers for a short time, otherwise your heart rate and blood pressure may suddenly increase. The dose should only be changed in consultation with your doctor, ”writes the Heart Foundation.
Seek medical help
Switching from a diuretic (water pills) to a beta blocker used to treat high blood pressure can also put you on a few pounds because you won’t be getting as much fluid from your body.
If you’re taking a beta blocker for heart failure (heart failure), tell your doctor right away if you suddenly gain more than two to three pounds or five pounds a week per day, warns Dr. Sheps.
This sudden weight gain can cause fluid to build up in your legs, stomach, or chest, which may indicate that your heart failure is getting worse. (a d)
Author and source information
This text conforms to the requirements of specialized medical literature, medical directives and current studies and has been verified by health professionals.
Deutsche Herzstiftung: Beta-blockers: effect, side effects and interactions, (Access: October 3, 2020), Deutsche Herzstiftung Mayo Clinic: Beta-blockers: do they cause weight gain ?, (Access: October 3, 2020), Mayo Clinic
This article is provided for informational purposes only and should not be used for self-diagnosis or self-treatment. It cannot replace a visit to the doctor.